March 5th, 2015

sick with teddy bear

(no subject)

Okay. So after I transitioned from Tylenol #4 to Butrans on September 25 (2014), my withdrawal symptoms were pretty severe for about 2 weeks, then gradually tapered off, but were still an occasional problem in mid-November, nearly 2 months later.

I looked this up in old journal entries this evening, because the withdrawal process annoyed me tremendously today.

Yesterday, I felt really good. No significant digestive problems, no significant temperature regulation problems, no significant back pain. I was like, "Woo hoo! The withdrawal is OVER!" (especially since I hadn't expected to have withdrawal at all this time & so expected that the interloper should be of very short duration).

Then this morning I was getting ready to leave for writing group at Crystal's house & suddenly felt just atrociously terrible. Back to the utter misery of a few days ago. I was very annoyed by this & shook my tiny fist & instructed my body to feel better within 10 minutes so that I could leave and not be too late.

My body ignored me, as well it should. Petty dictators deserve no respect.

I was boiling hot again & having just terrible intestinal cramps & then remembered that I had spent all last night tossing & turning with severe back pain (but had been ascribing it, in my half-asleep brain, to bad sleeping posture or something else I might be doing wrong & so hadn't made the connection right away).

So ... clearly the withdrawal effects have not vanished overnight. In fact, their severity, frequency, and unpredictability are all pretty much exactly like what happened back in the autumn, so I went to check out those older journal entries to see what kind of time frame I might be looking at.

Tomorrow will mark 1 week that I've been completely sans opiates. I hope the withdrawal symptoms don't linger for 2 months this time, but I guess I won't be so quick to blithely declare the problem gone the next time I have one good day.

On the other hand, there is one dramatic difference between this withdrawal experience and the one I had in the autumn, and that is the lack of headache. My headaches were excruciating when I first went off the codeine, but going off the Butrans hasn't had the same effect.

I still occasionally stop, take a breath, look around me, and appreciate the fact that I don't have daily headaches anymore. I still have minor, short-lived headaches a few times a week, but rarely anything I even feel worthy even of OTC Tylenol. A life without debilitating headaches: something worth stopping to appreciate once in a while.
sick

Mostly Secondary Cataract

I forgot to mention that I saw the ophthalmologist, and he thinks the redness in my left eye has been due to a bacterial infection, so he gave me some drops (four times a day!) and I think my eye looks clearer already. I should know for sure within the next couple of days.

It turns out that my slightly blurred vision in that same eye, however, is being caused by what they call a "secondary cataract," which isn't a cataract at all but which sometimes happens after cataract surgery. The more accurate term is posterior capsule opacity (PCO), and when I had the cataract surgery I was advised that this might happen, so I wasn't particularly surprised. (It was Shannon's & my primary theory about the blurred vision, actually.) The doc was easily able to see it when he looked in my eye, but he says it isn't severe (as evidenced by the fact that I've only been having trouble seeing high-contrast things from a distance—such as the numbers lit up on the front of buses—and really high-contrast stuff like lights on a theater stage). The doc wants me to follow up with the surgeon who did my cataract surgery, who will probably perform a simple laser procedure to get rid of the PCO when I see her on Tuesday. So my vision may perhaps be 20/20 again in that eye this time next week.

So, once again, my body chooses to go the "side effect" route, but at least this one is fairly easily fixed. There's a slight chance of the procedure causing a detached retina (which has always been a real risk for me, anyway, because of my dramatically distorted eyeball shape—which is true for anyone with severe myopia), but apparently detached retina only happens in about 2% of cases of this surgery. I'll just cross my fingers that my body decides to cooperate & take the easy route this time.